Article Text

Unusual association of diseases/symptoms
Secondary bronchiolitis obliterans organising pneumonia in a patient with carbamazepine-induced hypogammaglobulinaemia
  1. T Tamada,
  2. M Nara,
  3. M Tomaki,
  4. Y Ashino,
  5. T Hattori
  1. Division of Infectious and Respiratory Diseases, Department of Internal Medicine, Tohoku University Hospital, Sendai, Japan
  1. tamada{at}m.tains.tohoku.ac.jp

Summary

Here we describe a case of a secondary bronchiolitis obliterans organizing pneumonia (BOOP), which was associated with repeated respiratory infections caused by carbamazepine (CBZ)- induced hypogammaglobulinaemia. A 49-year-old woman had been treated with CBZ (400 mg/day). Two and a half years later, she developed of dyspnea with productive cough and high-grade fever. Chest roentgenogram and computed tomography showed bilateral infiltrates in lower lung fields. Her laboratory findings revealed severe hypogammaglobulinaemia, suggesting that an immune system disorder caused pulmonary infection. Histological examination by trans-bronchial lung biopsy (TBLB) demonstrated that many foamed alveolar macrophages were obstructing the alveolar ducts and adjacent alveoli, suggesting BOOP. After cessation of CBZ, the hypogammaglobulinaemia and chest roentgenogram findings markedly improved. The present case suggests that CBZ may have some adverse effects on the immune system and cause frequent airway infections, and that secondary BOOP could be induced by repeated infections caused by CBZ-induced hypogammaglobulinaemia.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests: None.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.